Hail, Hancock
- When
- April 4, 12:00 AM CST to 12:10 AM CST
- Where
- Hancock County, Kiln
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.420, -89.430
Nickel to quarter size hail fell for about 10 minutes in Kiln around 1 am.
An upper low centered over Oklahoma combined with a very unstable airmass which allowed several severe thunderstorms to develop over southern Mississippi during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper low centered over Oklahoma combined with a very unstable airmass which allowed several severe thunderstorms to develop over southern Mississippi during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 3, 8:36 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
936 PM CDT TUE APR 3 2012
.UPDATE...
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS EVENING. MOISTURE HAS INCREASED
AND A VERY UNSTABLE SOUNDING WITH VERY STEEP LAPSE RATES. A PW OF
1.43 INCHES AND AN LI OF -9.6. A LIGHT TO MODERATE SOUTHERLY FLOW IN
THE LOWEST LEVELS BELOW 800 MB WITH A LIGHT WESTERLY FLOW IN THE
MIDDLE LEVELS. SCATTERED CUMULUS CLOUDS AT AROUND 6200 FEET AS
WELL.
&&
.PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 3 2012/
SYNOPSIS...
OUTFLOW FROM OVERNIGHT STORMS MOVED WELL INTO THE GULF THIS
MORNING. SUBSIDENCE IN THE WAKE OF THE MESOSCALE CONVECTIVE VORT
MAX DRIED OUT THE AIRMASS CONSIDERABLY. WE ARE ONLY NOW STARTING
TO GET CUMULUS DEVELOPMENT...AND THAT IS MAINLY OVER SOUTHWESTERN
SECTIONS OF THE AREA. CURRENTLY...NO RADAR ECHOES IN OUR AREA OF
RESPONSIBILITY...WITH A FEW CELLS NEAR HATTIESBURG MOVING AWAY
FROM THE AREA. TEMPERATURES AT MID AFTERNOON ARE IN THE LOWER AND
MIDDLE 80S WITH DEW POINTS GENERALLY IN THE 60S.
UPPER LOW REMAINS NEAR THE TEXAS/OKLAHOMA PANHANDLES. SURFACE
HIGH NEAR TAMPA AND SURFACE LOW NEAR LUBBOCK TEXAS.
SHORT TERM...
UNLESS RADAR CHANGES SIGNIFICANTLY IN THE NEXT 45 MINUTES...WILL
HOLD ONTO POPS IN THE 30 PERCENT RANGE FOR TONIGHT. THIS IS
RECOGNIZING THE POTENTIAL OF CONVECTION ALONG INTERSTATE 20
WORKING SOUTHWARD INTO THE AREA OVERNIGHT. LAPSE RATES ARE STILL
FAIRLY STEEP...SO CANNOT ELIMINATE THE POSSIBILITY OF SEVERE
WEATHER OVER NORTHWEST SECTIONS OF THE AREA.
UPPER LOW WILL PROGRESS SLOWLY EASTWARD ACROSS OKLAHOMA ON
WEDNESDAY...THEN ACROSS TENNESSEE ON THURSDAY. ASSOCIATED SURFACE
LOW WILL MOVE INTO ARKANSAS WITH A WEAK FRONT INTO CENTRAL
LOUISIANA ON WEDNESDAY. THIS WILL PROVIDE A FOCUS FOR SCATTERED
THUNDERSTORMS FOR WEDNESDAY...AND THEN AGAIN THURSDAY AS THE FRONT
MOVES THROUGH THE AREA. MODEL SOUNDINGS INDICATE THAT SEVERE
WEATHER IS STILL DEFINITELY A POSSIBILITY...WITH HAIL POTENTIAL A
LITTLE BETTER ON WEDNESDAY AND THURSDAY THAN TODAY. TEMPERATURES
WILL REMAIN NEAR RECORD LEVELS THHROUGH THURSDAY OUTSIDE OF
THUNDERSTORMS. 35
LONG TERM...
FRONT AND ASSOCIATED PRECIPITATION SHOULD CLEAR THE AREA THURSDAY
NIGHT. RIDGING SURFACE AND ALOFT WILL MOVE INTO THE AREA FOR THE
WEEKEND INTO EARLY NEXT WEEK. FLOW BECOMES NORTHWEST BY ABOUT
TUESDAY. WILL CARRY SMALL POPS ON TUESDAY AS A WEAK FRONT MOVES
INTO THE AREA IN THE NORTHWEST FLOW. TEMPERATURES WILL COOL
SLIGHTLY AS WE GO INTO THE WEEKEND...BUT WILL REMAIN NEAR NORMAL
WITH LOWER HUMIDITY THAN WE WILL SEE FOR THE NEXT FEW DAYS. 35
AVIATION...
LATEST RADAR IMAGE SHOWS NO CONVECTION OVER THE CWA. IT LOOKS LIKE
CONVECTION WILL NOT BE AS WIDESPREAD AS ORIGINALLY THOUGHT.
THEREFORE HAVE DECIDED TO PULL THUNDERSTORMS OUT OF TAFS AT ALL
TERMINALS. PATCHY FOG IS STILL A POSSIBILITY TONIGHT AS WELL AS MVFR
CIGS. CONDITIONS SHOULD IMPROVE BY MID MORNING. 13/MH
MARINE...
OUTSIDE OF THUNDERSTORMS...MARINE CONDITIONS QUIET FOR THE NEXT 24
HOURS. WINDS WILL PICK UP SOMEWHAT BY WEDNESDAY EVENING WITH
EXERCISE CAUTION CONDITIONS POSSIBLE...ESPECIALLY OVER EASTERN
WATERS. BREEZY CONDITIONS WILL AGAIN BE POSSIBLE ON THURSDAY AND
THURSDAY NIGHT WITH THE PASSAGE OF THE WEAK COLD FRONT. HIGH
PRESSURE SETS UP TO THE NORTHEAST OF LOUISIANA FOR THE
WEEKEND...AND BREEZY CONDITIONS AGAIN WILL OCCUR SATURDAY AND
SUNDAY. 35
DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING ONGOING RIVER FLOODING
MONITORING THUNDERSTORM THREAT
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 65 84 63 83 / 30 50 50 20
BTR 68 86 68 85 / 30 60 50 20
ASD 67 85 68 83 / 30 50 50 40
MSY 69 85 69 85 / 30 50 50 50
GPT 68 82 69 82 / 30 40 50 50
PQL 66 83 68 82 / 30 30 50 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 852 PM CDT TUE APR 3 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-050200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 852 PM CDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG TO DAMAGING WINDS...FREQUENT LIGHTNING...AND HAIL. THUNDERSTORMS WILL LIKELY BE ISOLATED THROUGH MUCH OF THE NIGHT BUT ACTIVITY COULD PICK UP RIGHT AROUND SUNRISE ACROSS THE WESTERN PORTIONS OF THE OUTLOOK AREA. MINOR RIVER FLOODING CONTINUES ON THE LOWER PEARL AND LOWER ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...AND THE THREAT OF SEVERE STORMS MAY CONTINUE INTO THURSDAY MORNING IN COASTAL AREAS AS A COLD FRONT APPROACHES AND MOVES INTO THE AREA. THE MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG DAMAGING WIND GUSTS...AND LARGE HAIL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ONGOING RIVER FLOODING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THURSDAY MORNING FOR SEVERE THUNDERSTORM POTENTIAL. CAB
LAZ061-062-064-040530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1133 PM CDT TUE APR 3 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH... AT 1130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER NEW ORLEANS...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRETNA... TERRYTOWN...TIMBERLANE...VIOLET...EAST NEW ORLEANS AND CHALMETTE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ040-MSZ080-040615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1208 AM CDT WED APR 4 2012 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY... ST. TAMMANY PARISH... AT 1207 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER SLIDELL...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL AIRPORT...PEARL RIVER...STENNIS SPACE CENTER AND KILN THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 AM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND DMG 3 NE NEW ORLEANS 30.00N 90.05W
04/03/2012 ORLEANS LA BROADCAST MEDIA
ROOF BLOWN OFF OF HOUSE AT GENTILLY AND FRANKLIN AVENUES.
SEVERAL HOMES DAMAGED. POSSIBLE TORNADO.
&&
CBANNANLAZ040-072-040630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1235 AM CDT WED APR 4 2012 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. TAMMANY PARISH...SOUTHERN TANGIPAHOA PARISH... AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HAMMOND...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROBERT THE PRIMARY THREATS FROM THIS STORM ARE SUB SEVERE HAIL UP TO NICKEL SIZE AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ034-035-MSZ068-040615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1244 AM CDT WED APR 4 2012 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WILKINSON COUNTY... POINTE COUPEE PARISH...WEST FELICIANA PARISH... AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 11 MILES EAST OF SIMMESPORT...OR ABOUT 5 MILES EAST OF LETTSWORTH...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FORT ADAMS THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1256 AM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL 1 N PONCHATOULA 30.45N 90.44W
04/04/2012 E1.00 INCH TANGIPAHOA LA TRAINED SPOTTER
&&
PGRIGSBYThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Nickel to quarter size hail fell for about 10 minutes in Kiln around 1 am.
Quarter size hail was reported on Camp Wilkes Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364499, 364500, 364509.